We studied the effects of radioiodine treatment of hyperthyroidism due to Graves'' disease on Graves'' ophthalmopathy and the possible protective role of corticosteroids. Between June 1985 and June 1988, 26 patients were randomly assigned to treatment with radioiodine alone (group 1) and 26 to treatment with this agent and concomitant administration of systemic prednisone for four months (group 2). The initial dose of prednisone was 0.4 to 0.5 mg per kilogram of body weight for one month; the drug was gradually withdrawn over the next three months. All patients were evaluated at 3-month intervals for 18 months after they underwent radioiodine therapy. Ocular changes were assessed with the ophthalmopathy index; patients with moderate-to-severe changes (scores .gtoreq. 4) were excluded from the study. Before treatment, 10 patients in group 1 and 5 in group 2 had no evidence of ophthalmopathy; in none of them did ocular symptoms appear after radioiodine therapy. Among the patients in group 1 with an initial ophthalmopathy index .gtoreq. 1, ocular disease worsened in 56 percent (mostly involving soft-tissue changes and extraocular-muscle function) and did not change in 44 percent. In contrast, ophthalmopathy improved in 52 per cent and did not change in 48 percent of group 2. The mean ophthalmopathy index increased from 1.5 to 3.0 in group 1 ( P < 0.005) and decreased from 2.2 to 1.3 in group 2 (P < 0.05). We conclude that systemic corticosteroid treatment prevents the exacerbations of Graves'' ophthalmopathy that occur after radioiodine therapy in a substantial proportion of patients with hyperthyroidism who have some degree of ocular involvement before treatment.

Use of corticosteroids to prevent progression of Graves' ophthalmopathy after radioiodine therapy for hyperthyroidism

MARCOCCI, CLAUDIO;BOGAZZI, FAUSTO;
1989-01-01

Abstract

We studied the effects of radioiodine treatment of hyperthyroidism due to Graves'' disease on Graves'' ophthalmopathy and the possible protective role of corticosteroids. Between June 1985 and June 1988, 26 patients were randomly assigned to treatment with radioiodine alone (group 1) and 26 to treatment with this agent and concomitant administration of systemic prednisone for four months (group 2). The initial dose of prednisone was 0.4 to 0.5 mg per kilogram of body weight for one month; the drug was gradually withdrawn over the next three months. All patients were evaluated at 3-month intervals for 18 months after they underwent radioiodine therapy. Ocular changes were assessed with the ophthalmopathy index; patients with moderate-to-severe changes (scores .gtoreq. 4) were excluded from the study. Before treatment, 10 patients in group 1 and 5 in group 2 had no evidence of ophthalmopathy; in none of them did ocular symptoms appear after radioiodine therapy. Among the patients in group 1 with an initial ophthalmopathy index .gtoreq. 1, ocular disease worsened in 56 percent (mostly involving soft-tissue changes and extraocular-muscle function) and did not change in 44 percent. In contrast, ophthalmopathy improved in 52 per cent and did not change in 48 percent of group 2. The mean ophthalmopathy index increased from 1.5 to 3.0 in group 1 ( P < 0.005) and decreased from 2.2 to 1.3 in group 2 (P < 0.05). We conclude that systemic corticosteroid treatment prevents the exacerbations of Graves'' ophthalmopathy that occur after radioiodine therapy in a substantial proportion of patients with hyperthyroidism who have some degree of ocular involvement before treatment.
1989
Bartalena, L; Marcocci, Claudio; Bogazzi, Fausto; Panicucci, M; Lepri, A; Pinchera, A.
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11568/202716
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 272
  • ???jsp.display-item.citation.isi??? 239
social impact